Tennessee, 2022

Flash Flooding in Tennessee, July 31, 2022

July 31, 2022 · NWS MRX · 7 events in 2 counties and zones

A weak warm frontal passage aided convective downpours in a weak steering environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak warm frontal passage aided convective downpours in a weak steering environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 12:53 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 31, 12:53 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
153 PM EDT Sun Jul 31 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Current radar imagery shows an area of moderately strong
convection lifting northeast through our Virginia counties this
morning, with not much else going on in our CWA. That will change
however, as we continue to destabilize this morning and into the
afternoon hours. Expect there to be pretty significant convective
coverage by the Noon to 2pm timeframe. Instantaneous rain rates
in the convection up north have been fairly high (on the order of
2"/hr in the heaviest areas), but the forward speed of these
storms has meant that observed rainfall has been close to about
1"/hr on the ground. BUFR soundings show ideal conditions for
efficient warm rain processes and resulting heavy rainfall
potential today. As convection increases in coverage, a
conditional threat for flash flooding will materialize across the
CWA today, but mainly focused north of the I-40 corridor where 1hr
and 3hr flash flood guidance values are on the order of 1" to 1.5"
per hour and 1.5" to 2"/hr respectively. That's not high and
stronger storms, even in the absence of training convection, could
be enough to cause some flooding concerns.

Regarding the issuance of a flash flood watch, still feel like
we're alright holding off on issuing one at the moment. That's
not to say the threat doesn't exist (see above), but rather that
I'm not confident enough in the threat being widespread or focused
enough to issue one at the moment. Will wait to see how radar
coverage unfolds through midday and make another assessment at
that time.

CD

&&

.AVIATION...
18Z TAF DISCUSSION.

Convection continues to increase in coverage across the region so
all terminals should see some periodic SHRA/TSRA through 22z or
00z this afternoon and evening. TEMPO groups should cover that.
Convection dissipates later this evening as diurnal trends
takeover, but guidance has another round of storms moving in from
the west around daybreak mainly to affect KTYS and KCHA. MVFR CIGS
should be the norm overnight. Winds will be light southwesterly.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  86  72  91  72 /  60  80  30  50  20
Knoxville McGhee Tyson Airport, TN  71  83  71  89  71 /  70  90  30  50  20
Oak Ridge, TN                       71  83  70  88  71 /  70  90  30  50  20
Tri Cities Airport, TN              69  80  68  84  68 /  70  90  40  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 31, 2:45 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
345 AM EDT Sun Jul 31 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
345 AM EDT Sun Jul 31 2022 /245 AM CDT Sun Jul 31 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Localized Flash Flooding this Afternoon and Night...

Numerous showers and thunderstorms are expected today. Some
localized flash flooding is possible this afternoon and evening mainly
north of I-40. Trees may uproot more easily in places where soils
are saturated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

...Localized Flash Flooding Monday...

Numerous showers and thunderstorms are expected on Monday
especially during morning. These storms will be capable of heavy
downpours and as a result, some localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding and wind damage may be needed today through
the Monday.

The radar

The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Scott

When
July 31, 1:23 PM EST to 2:45 PM EST
Where
Scott County, 2.5 mi ESE of Isham to 2.75 mi SE of Isham
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.586, -84.408

Flooding of Wilson Hollow Road, both bridge and roadway being covered.

Flash Flood, Knox

When
July 31, 8:27 PM EST to 9:45 PM EST
Where
Knox County, 1.3 mi S of Powell to 2 mi ESE of Powell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.011, -84.030

Streets flooded near the intersection of Clinton Hwy and Callahan Drive, and near the intersection of Keck Rd and Lacy Rd.

Flash Flood, Knox

When
July 31, 8:36 PM EST to 10:00 PM EST
Where
Knox County, Fountain City to 1.25 mi SW of Fountain City
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.030, -83.930

Vehicle stalled in flood waters.

Flash Flood, Knox

When
July 31, 8:44 PM EST to 10:15 PM EST
Where
Knox County, 4.25 mi ENE of Fountain City to 4 mi WNW of Arlington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.053, -83.860

Several roadways were flooded, including the intersections of North Central Street and Coram Street, Central Avenue Pike and Cedar Lane, and Millertown Pike near Loves Creek Road. Some almost impassable.

Flash Flood, Knox

When
July 31, 9:08 PM EST to 10:35 PM EST
Where
Knox County, 2 mi SSW of Beverly to 2 mi NNE of Fountain City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.003, -83.914

Flooding along Bridalwood Drive and Maxwell Street, with water in yards up near homes. Flooding also near the intersection of Tazewell Pike and Anderson Rd.

Flash Flood, Knox

When
July 31, 9:25 PM EST to 10:40 PM EST
Where
Knox County, 1 mi E of Powell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.030, -84.012

Flooding near the intersection of Beelertown Road and West Beaver Creek Drive.

Flash Flood, Knox

When
July 31, 10:08 PM EST to 11:30 PM EST
Where
Knox County, 1.25 mi SSE of Ritta to 0.6 mi S of Ritta
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.053, -83.861

Roadway flooded at Washington Pike and Luttrell Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049206, 1049209, 1049211, 1049215, 1049216, 1049217, 1049218.